Texas, 2005

Flash Flood and High Wind in Texas, June 3, 2005

June 3, 2005 · NWS SJT · 4 events in 3 counties and zones

3 high wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 3, 2:15 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 3, 2:15 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 AM CDT FRI JUN 3 2005

.SHORT TERM...
STRONG SHORTWAVE PUSHING UP THROUGH BIG BEND THIS MORNING WITH
STRONG LIFT AHEAD OF IT. RUC MUCAPES 3500-4000 J/KG AND DEW POINTS
IN UPPER 60S...SO LOTS OF INSTABILITY. MOST OF CONVECTION JUST
WEST OF CWA...FROM ALPINE AND FORT STOCKTON...NORTHWARD TO MIDLAND
AND LUBBOCK...TRAINING NORTHEAST. WEAKER AND MORE SCATTERED
SHOWERS AND THUNDERTORMS WERE ALSO OCCURRING JUST SOUTH OF CWA.
THIS IS SOMEWHAT SURPRISING IN SOME RESPECTS...GIVEN THE STRONG
INSTABILITY WITH SHORTWAVE.

BOTH GFS AND NAM MODELS JUST GRAZE WESTERN CWA CURRENTLY OVER THE
PERMIAN BASIN TO LUBBOCK...WITH PERMIAN BASIN MCS. THEY ALSO HINT
AT MCS DEVELOPMENT WITH THE SECONDARY SCATTERED SHOWERS AND
THUNDERSTORMS TO OUR SOUTH...WITH THE GFS MOST AGGRESSIVE
INDICATING UP TO 1 1/2 INCHES NEAR SONORA BY 7 AM THIS MORNING.
THIS HAS NOT HAPPENED YET...BUT STILL HAVE THE MONITOR POTENTIAL
AS BOTH MODELS BRING STRONG 700 HT UVVS ACROSS CWA DURING THE MORNING
HOURS.

WITH STRONG INSTABILILTY...WILL MENTION SEVERE AND HEAVY RAINFALL
IN ZONES FOR THIS MORNING. WILL LIKELY SEE SEVERE THUNDERSTORM
WATCHES FOR HAIL AND DAMAGING WINDS. THERE IS TRAINING
POTENTIAL...AS CURRENT STORMS IN PERMIAN BASIN ATTEST. HEAVIEST
EARLY MORNING RAINFALL APPEARS TO GRAZE
CROCKETT...IRION...STERLING...NOLAN...FISHER AND HASKELL COUNTIES.
LIFT FROM  SHORTWAVE EXITS CWA BY NOON. KEPT A MENTION OF A SLIGHT
CHANCE/CHANCE OF AFTERNOON STORMS IN BIG COUNTRY AND HEARTLAND
COUNTIES...HOWEVER...WITH OLD THUNDERSTORM OUTFLOW BOUNDARIES.
LEFT OUT RAIN MENTION IN AFTERNOON FOR CONCHO VALLEY AND AREAS
SOUTHWARD.

.LONG TERM...
MOISTURE AND INSTABILITY WILL REMAIN OVER CWA. MENTIONED A SLIGHT
CHANCE/CHANCE OF STORMS SATURDAY/SATURDAY NIGHT AS A WEAK
SHORTWAVE MOVES ACROSS...THEN AGAIN ON MONDAY AFTERNOON/EVENING
FOR ANOTHER SHORTWAVE. CANT RULE OUT ISOLATED STORMS ALL NEXT
WEEK...WITH WEAKLY DIVERGENT PATTERN IN SOUTHWEST FLOW LOFT. LONG
WAVE TROUGH MOVES INTO THE WEST LATE NEXT WEEK...BRINGING ANOTHER
CHANCE OF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      84  68  94  68 /  70  20  20  30
SAN ANGELO   87  69  94  69 /  60  10  20  40
JUNCTION     87  68  90  68 /  50  20  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH FOR
CROCKETT...SCHLEICHER...SUTTON...IRION...AND STERLING COUNTIES
UNTIL 4 AM.

&&

04
Hazardous weather outlook, Jun 2, 2:18 PM CST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT THU JUN 2 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-032018-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
318 PM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
FOR THIS AFTERNOON AND THROUGH MOST OF THE OVERNIGHT HOURS...THE
ATMOSPHERE WILL REMAIN CAPPED DUE TO AN UPPER LEVEL RIDGE ALOFT.
THIS WILL PREVENT THUNDERSTORM DEVELOPMENT THROUGH MOST OF THE
NIGHT. BY LATE TONIGHT A STRONG UPPER DISTURBANCE WILL BEGIN TO
MOVE IN FROM THE WEST. THIS WILL DECREASE THE CAP SIGNIFICANTLY
AND THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 5 AND 7 IN THE
MORNING. GIVEN THE AMOUNT OF SHEAR AND INSTABILITY THE
THUNDERSTORMS SHOULD BE SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS. WITH A THUNDERSTORM CAN ROOT INTO THE BOUNDARY
LAYER...THERE COULD BE AN ISOLATED TORNADO. THE AREA TO WATCH
OVERNIGHT LOOKS TO BE ALONG AND WEST OF A LINE FROM OZONA TO SAN
ANGELO TO ABILENE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
STRONG TO SEVERE THUNDERSTORMS SHOULD BE ONGOING TOMORROW MORNING.
ACROSS WEST CENTRAL TEXAS TOMORROW MORNING. THESE WILL MOVE TO THE
EAST THROUGH THE MORNING AND EARLY AFTERNOON. THEY ARE EXPECTED TO
CONTINUE TO INCREASE IN SEVERITY AS THEY MOVE TO THE EAST. IF
THESE MOVE TO THE EAST OF THE AREA EARLY ENOUGH...OTHER
THUNDERSTORMS MAY DEVELOP IN THE LATE AFTERNOON. DURING THE
MORNING THROUGH THE EARLY AFTERNOON...THE THUNDERSTORMS ARE
EXPECTED TO BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS...AND
POSSIBLY AN ISOLATED TORNADO. THE LATE AFTERNOON THUNDERSTORMS
LOOK TO BE MORE HAIL AND WIND PRODUCERS WITH SOMEWHAT LESS THREAT
OF A TORNADO.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR MUCH OF
THE OVERNIGHT. HOWEVER...SPOTTERS WILL LIKELY BE NEEDED STARTING
EARLY FRIDAY MORNING INTO THE AFTERNOON.

BRAZZELL

In the hours before

Special weather statement, Jun 3, 6:48 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
748 AM CDT FRI JUN 3 2005

TXZ064-071-076-031347-
CROCKETT TX-IRION TX-STERLING TX-
748 AM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATHC
NUMBER 382...EFFECTIVE UNTIL 10 AM CDT FRIDAY MORNING FOR THE
FOLLOWING COUNTIES:

CROCKETT...IRION AND STERLING COUNTIES.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
FISHER...NOLAN...COKE...TOM
GREEN...SCHLEICHER...SUTTON...HASKELL...JONES...TAYLOR...RUNNELS...
THROCKMORTON AND SHACKELFORD COUNTIES.
Special weather statement, Jun 3, 7:08 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 AM CDT FRI JUN 3 2005

TXZ078-169-031415-

KIMBLE TX-SUTTON TX-
808 AM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 AM CDT FOR KIMBLE
AND SUTTON COUNTIES...

AT 802 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES NORTHWEST OF ROOSEVELT...OR
ABOUT 26 MILES EAST OF SONORA...MOVING NORTHEAST AT 40 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...  LONDON AT 850 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
FRIDAY MORNING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 104 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Nolan

When
June 3, 7:10 AM CST to 7:45 AM CST
Where
Nolan forecast zone
Measured
70 kt (80 mph) measured gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

High winds developed with a wake low behind a thunderstorm complex over Nolan County. Mainly western Nolan county was affected with the High winds, especially hard hit was the community of Roscoe where a communications tower was blown down and several power poles were blown down.

High Wind, Nolan

When
June 3, 7:15 AM CST to 7:35 AM CST
Where
Nolan forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

High Wind, Taylor

When
June 3, 8:17 AM CST
Where
Taylor forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Flash Flood, Menard

When
June 3, 10:30 AM CST to 1:30 PM CST
Where
Menard County, 8 mi S of Menard
Reported by
LAW ENFORCEMENT
Coordinates
30.800, -99.783

Very heavy rains produced flooding on Farm to Market road 1773 and Highway 83 south of Menard.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455073, 5455074, 5455075, 5455076.